Alert archive / Kansas / Areal Flood Warnings in 2021
Areal Flood Warning 2, NWS Goodland, KS
NWS Goodland, KS issued this areal flood warning at May 16, 2021, 12:41 AM MDT for Greeley County, Wallace County, Wichita County, Kansas. It was in force for 5 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2021, 12:41 AM MDT (06:41 UTC)
- Expired
- May 16, 2021, 6:00 AM MDT
- In force
- 5 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Greeley County, KS, Wallace County, KS, Wichita County, KS
The radar
The Goodland radar (KGLD), 100 km from the middle of the area, began a volume at 06:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 5:58 AM MDT | HEAVY RAIN 4.74 | Tribune, KS | TOTAL FROM SATURDAY NIGHTS STORMS. |
| May 16, 6:02 AM MDT | HEAVY RAIN 5.84 | Tribune, KS | RAINFALL FROM SATURDAY NIGHTS STORMS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 6.7 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1303 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1181 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 5.1
The text
As transmitted.
319
WGUS43 KGLD 160641
FLWGLD
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Goodland KS
1241 AM MDT Sun May 16 2021
KSC071-199-203-161200-
/O.NEW.KGLD.FA.W.0002.210516T0641Z-210516T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greeley KS-Wallace KS-Wichita KS-
1241 AM MDT Sun May 16 2021 /141 AM CDT Sun May 16 2021/
The National Weather Service in Goodland has issued a
* Flood Warning for...
Greeley County in west central Kansas...
Southeastern Wallace County in west central Kansas...
Wichita County in west central Kansas...
* Until 600 AM MDT /700 AM CDT/.
* At 1241 AM MDT /141 AM CDT/, trained weather spotters reported
heavy rain in the warned area due to thunderstorms a few hours
ago. Flooding is already occurring.
* Low lying areas may experience flooding.
Some locations that will experience flooding include...
Leoti, Tribune, Horace, Selkirk, Lydia and Marienthal.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flood Warning means that flooding is imminent or occurring. All
interested parties should take necessary precautions immediately.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3870 10157 3852 10113 3826 10113 3826 10204
3838 10204
$$
ANW1 follow-up statement
133
WGUS83 KGLD 161153
FLSGLD
Flood Statement
National Weather Service Goodland KS
553 AM MDT Sun May 16 2021
KSC071-199-203-161203-
/O.EXP.KGLD.FA.W.0002.000000T0000Z-210516T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greeley KS-Wallace KS-Wichita KS-
553 AM MDT Sun May 16 2021 /653 AM CDT Sun May 16 2021/
...FLOOD WARNING WILL EXPIRE AT 6 AM MDT/7 AM CDT/ EARLY THIS
MORNING FOR GREELEY, SOUTHEASTERN WALLACE AND WICHITA COUNTIES...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 3870 10157 3852 10113 3826 10113 3826 10204
3838 10204
$$
DDTWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this areal flood warning went out at May 15, 11:59 PM MDT, 42 minutes earlier.
Area forecast discussion, May 15, 11:59 PM MDT, 42 minutes before
Area Forecast Discussion National Weather Service Goodland KS 1159 PM MDT Sat May 15 2021 .UPDATE... Issued at 1158 PM MDT Sat May 15 2021 Storms are continuing to move slowly across Northwest Kansas, producing up to penny sized hail and heavy rain. With the severe threat diminishing, the Severe Thunderstorm Watch has been allowed to expire. Locally heavy rain may continue to produce flash flooding for areas east of KS Hwy-27 for the next few hours. && .SHORT TERM...(This afternoon through Sunday night) Issued at 1152 AM MDT Sat May 15 2021 Overview: Modest westerly flow aloft (30-40 KT at 300-250 mb) will prevail over the region through Sunday.. on the eastern periphery of a modest upper level ridge over the central Rockies. Today-Tonight: Challenging convective forecast. In a muttled synoptic regime.. characterized by weak low/mid-tropospheric (SFC-H5) flow.. the evolution of the low-level (SFC-H85) pattern and majority of forcing (i.e. not directly assoc/w convection) will largely be dictated by mesoscale features. Per 18Z visible satellite imagery and regional surface observations.. a weak mesoscale low was located in southeastern CO.. centered ~20 miles SE of La Junta (KLHX). Considerable low overcast persists on the northern and eastern periphery of this feature (in east/northeast CO). Further downstream in northwest KS, low overcast lifted/scattered around mid-morning.. though recent trends suggest that, at the very least, alternating periods of cloud cover are likely through the afternoon. Simulated reflectivity forecasts via the HRRR and NAM NEST suggest that several distinct areas of convection will develop late this afternoon and evening. (1) Scattered convection will develop on the Raton Mesa and portions of the CO Front Range around peak heating (21-23Z).. progressing eastward (via modest westerly steering flow) into eastern CO after 00-01Z. With pervasive cloud cover and pronounced convective inhibition along the Palmer Divide, it is uncertain whether or not (or to what degree) convection emanating from the CO Front Range will intensify. On the other hand, convection emanating from the Raton Mesa will encounter robust insolation in southeast CO.. and, aided by low-level convergence invof the mesoscale low.. will likely increase in coverage and intensify, with activity approaching the CO/KS border (south of I-70) by 01-02Z. Deep layer shear appears marginally sufficient for supercellular organization, though such organization may be short- lived, with activity likely growing upscale into a line or cluster. With the above in mind, large hail and damaging winds are anticipated to be the primary hazards, mainly in Cheyenne county, CO and Greeley county, KS. (2) Scattered to widespread convection (elevated in nature) is anticipated to blossom over northwest KS later this evening (03-05Z).. presumably in assoc/w strengthening southerly flow /warm advection/.. perhaps augmented by storm-scale/mesoscale forcing associated with ongoing convection approaching from the west. Isolated instances of marginally severe hail and/or brief downbursts up to 65 mph are possible, mainly within the first few hours of development. Locally heavy rainfall and flash flooding are anticipated to be the primary hazard.. particularly where antecedent conditions are favorable (i.e. where heavy rain has fallen the past few days). Sun-Sun night: With little change in the synoptic pattern, expect sensible weather conditions generally similar to today.. i.e. every bit as challenging as today with regard to temperatures, cloud cover, convective development/coverage/evolution/hazards. .LONG TERM...(Monday through Saturday) Issued at 209 PM MDT Sat May 15 2021 Next week continues to looks unsettled with temperature near or slightly below average for this time of year to start the week. Rain chances are dependent on the day. The early part of the week still looks to have an upper level cut- off low advance in the larger ridge towards the Tri-State area. Near the surface, a broad area of lower surface pressure is still expected to set up towards the south and west. What this means for the area is that there will be slight synoptic lift in the area and more moist air will be pulled north into the area. This will allow for near constant cloud cover and rain for Monday and Tuesday with Wednesday possibly seeing similar conditions. Currently, the forecast has high chances for rain, but QPF remains relatively low as it does not currently look like a widespread rain event. Will have to monitor the next few days. Temperatures are forecasted to be in the mid to upper 60's. Wednesday sees a transition in overall pattern as the cut-off low rejoins the main flow before a ridge sets up in the Eastern CONUS and a trough in the Western CONUS. Near the surface, the area of lower pressure moves further southwest with high pressure moving in behind it. Thursday and Friday, a surface low is forecasted to form in the Northern Rockies and move out into the Plains. This pattern looks to favor drier and warmer conditions with lesser chances of rain and high temperatures climbing back into the 70's and 80's. Storms still are possible during the afternoon and evening hours with some possibly being severe. Will have to see how things line up as ensemble members show a decent spread in location of the upper features and center of the latter low pressure. With the Tri-State area being inbetween features, the placement will be key to the conditions we get. Saturday on is uncertain right now, but may need to watch for temperatures to cool down back into the 60's and 70's after Saturday if the trough moves over the area and brings a cold front from the north. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1055 PM MDT Sat May 15 2021 Showers and thunderstorms continue to impact the High Plains overnight. Storms are anticipated to impact the GLD terminal through 08Z. Storms are expected to move over the MCK terminal as early as 07Z until 14Z. VFR to MVFR conditions are possible Sunday morning beginning around 12Z at both GLD and MCK terminals. Visibilities are expected to remain in VFR thresholds if fog does develop; however, MCK could see visibility drop as low as 4 miles. Aside from stronger gusts associated with the thunderstorms, the winds are anticipated to remain fairly light from the southeast/east at 5-10 kts through mid-day and gradually shift towards the northeast at 10-15 kts during the afternoon. Winds are expected to remain from the northeast Sunday evening, decreasing to 5-10 kts through the end of the period. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...KMK SHORT TERM...VINCENT LONG TERM...KAK AVIATION...KMK
Hazardous weather outlook, May 15, 11:57 PM MDT, 44 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1157 PM MDT Sat May 15 2021 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-170600- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 1157 PM MDT Sat May 15 2021 /1257 AM CDT Sun May 16 2021/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TONIGHT... Storms are continuing to move slowly across Northwest Kansas, producing up to penny sized hail and heavy rain. With the severe threat diminishing, the Severe Thunderstorm Watch has been allowed to expire. Locally heavy rain may continue to produce flash flooding for areas east of KS Hwy-27 for the next few hours. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY... Severe thunderstorms capable of producing large hail, damaging winds, and locally heavy rainfall are possible once again late Sunday afternoon and evening. At this time, the relative greatest potential for severe weather appears to be in eastern Colorado and adjacent Kansas and Nebraska border counties. Thunderstorms are possible during the late afternoon and evening hours each day this week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, May 15, 10:39 PM MDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Goodland KS
1039 PM MDT Sat May 15 2021
COZ091-160530-
Kit Carson County CO-
1039 PM MDT Sat May 15 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KIT CARSON COUNTY
UNTIL 1130 PM MDT...
At 1039 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Bethune, or 12 miles southeast of Stratton, moving
northeast at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Burlington and Bethune.
This includes the following highways...
Interstate 70 in Colorado between mile markers 428 and 446.
Highway 385 between mile markers 174 and 197.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3944 10226 3928 10205 3921 10205 3904 10243
3904 10248 3915 10262
TIME...MOT...LOC 0439Z 225DEG 22KT 3915 10248
JNSpecial weather statement, May 15, 11:04 PM MDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Goodland KS
1104 PM MDT Sat May 15 2021
KSZ013-160545-
Sherman KS-
1104 PM MDT Sat May 15 2021
...SPECIAL WEATHER STATEMENT...
At 1103 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Goodland, moving northeast at 15 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Goodland and Edson.
This includes Interstate 70 in Kansas between mile markers 11 and 32.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until midnight MDT for
west central Kansas.
LAT...LON 3926 10193 3954 10162 3951 10143 3936 10139
3913 10177
TIME...MOT...LOC 0503Z 225DEG 14KT 3928 10174
JNSpecial weather statement, May 15, 11:12 PM MDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Goodland KS
1212 AM CDT Sun May 16 2021
KSZ002>004-014>016-160630-
Norton KS-Rawlins KS-Sheridan KS-Decatur KS-Thomas KS-Graham KS-
1212 AM CDT Sun May 16 2021
...SPECIAL WEATHER STATEMENT...
At 1212 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles north of Brewster to 5 miles southwest
of Edmond. Movement was northeast at 20 mph.
Half inch hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Norton, Oberlin, Atwood, Almena, Lenora, Selden and Norcatur.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northwestern Kansas.
LAT...LON 3950 10139 3957 10139 3957 10140 3997 10129
3999 9962 3957 9963 3957 9960 3951 9960
TIME...MOT...LOC 0512Z 246DEG 19KT 3955 10133 3955 9987
JNLocal storm report, May 15, 11:14 PM MDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1114 PM MDT SAT MAY 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1101 PM HAIL 7 NNE GRAINFIELD 39.21N 100.44W
05/15/2021 M0.25 INCH SHERIDAN KS PUBLIC
PEA SIZE HAIL AND HEAVY RAINFALL REPORTED
VIA FACEBOOK.
&&
TTSpecial weather statement, May 15, 11:15 PM MDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Goodland KS
1115 PM MDT Sat May 15 2021
KSZ013>016-028-029-160630-
Gove KS-Sheridan KS-Thomas KS-Graham KS-Logan KS-Sherman KS-
1115 PM MDT Sat May 15 2021
...SPECIAL WEATHER STATEMENT...
At 1115 PM MDT/1215 AM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 5 miles northeast of
Wallace to 3 miles southwest of Ogallah. Movement was north at 20
mph.
Half inch hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Colby, Oakley, Hill City, Hoxie, Quinter, Brewster and Grainfield.
This includes Interstate 70 in Kansas between mile markers 34 and
113.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until midnight MDT/100
AM CDT/ for northwestern and west central Kansas.
LAT...LON 3913 10015 3899 10015 3902 10148 3957 10139
3956 9960 3913 9961
TIME...MOT...LOC 0515Z 189DEG 19KT 3897 10153 3896 9980
JNSpecial weather statement, May 15, 11:18 PM MDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Goodland KS
1118 PM MDT Sat May 15 2021
KSZ027>029-041-042-160615-
Wichita KS-Gove KS-Wallace KS-Greeley KS-Logan KS-
1118 PM MDT Sat May 15 2021
...SPECIAL WEATHER STATEMENT...
At 1118 PM MDT/1218 AM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 11 miles south of Wallace
to 5 miles northeast of Pendennis. Movement was northeast at 20 mph.
Half inch hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Gove, Russell Springs and The Monument Rocks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until midnight MDT/100
AM CDT/ for west central Kansas.
LAT...LON 3867 10169 3903 10147 3902 10015 3870 10016
3870 10113 3866 10113
TIME...MOT...LOC 0518Z 228DEG 18KT 3876 10152 3870 10027
JNThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 7:49 PM MDT | Special Weather Statement | GLD | Greeley | 41 min |
| May 15, 7:56 PM MDT | Severe Thunderstorm Warning | GLD | Greeley | 34 min |
| May 15, 8:09 PM MDT | Severe Thunderstorm Warning | GLD | Wichita | 36 min |
| May 15, 8:26 PM MDT | Flash Flood Warning | GLD | Greeley | 4 hr |
| May 15, 8:31 PM MDT | Severe Thunderstorm Warning | GLD | Greeley | 44 min |
| May 15, 8:34 PM MDT | Flash Flood Warning | GLD | Wichita | 4 hr |
| May 15, 8:45 PM MDT | Severe Thunderstorm Warning | GLD | Logan, Wallace | 45 min |
| May 15, 8:50 PM MDT | Special Weather Statement | GLD | Wichita | 55 min |
| May 15, 9:17 PM MDT | Special Weather Statement | GLD | Greeley | 58 min |
| May 15, 9:21 PM MDT | Severe Thunderstorm Warning | GLD | Gove | 39 min |
| May 15, 9:25 PM MDT | Flash Flood Warning | GLD | Logan | 3 hr |
| May 15, 9:32 PM MDT | Special Weather Statement | GLD | Logan | 58 min |
| May 15, 9:53 PM MDT | Flash Flood Warning | GLD | Gove | 3 hr |
| May 15, 10:03 PM MDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 42 min |
| May 15, 10:20 PM MDT | Special Weather Statement | GLD | Graham, Sheridan, Thomas | 55 min |
| May 15, 10:29 PM MDT | Flash Flood Warning | GLD | Wichita | 2 hr |
| May 15, 10:35 PM MDT | Special Weather Statement | GLD | Wichita | 40 min |
| May 15, 10:37 PM MDT | Severe Thunderstorm Warning | GLD | Sheridan | 15 min |
| May 15, 11:04 PM MDT | Special Weather Statement | GLD | Sherman | 41 min |
| May 15, 11:12 PM MDT | Special Weather Statement | GLD | Decatur, Norton, Rawlins | 78 min |
| May 15, 11:15 PM MDT | Special Weather Statement | GLD | Graham, Sheridan, Thomas | 75 min |
| May 15, 11:18 PM MDT | Special Weather Statement | GLD | Gove, Logan | 57 min |
| May 16, 12:27 AM MDT | Areal Flood Warning | GLD | Gove, Logan, Wichita | 5 hr |
| May 16, 1:05 AM MDT | Areal Flood Warning | GLD | Graham | 5 hr |
| May 16, 1:10 AM MDT | Areal Flood Warning | GLD | Gove, Sheridan | 5 hr |
| May 16, 1:49 AM MDT | Flash Flood Watch | GLD | Gove, Greeley, Logan, Wallace, Wichita | 23 hr |
| May 16, 4:48 PM MDT | Special Weather Statement | GLD | Thomas | 57 min |
| May 16, 5:42 PM MDT | Special Weather Statement | GLD | Sheridan, Thomas | 63 min |
| May 16, 5:49 PM MDT | Severe Thunderstorm Warning | GLD | Graham, Sheridan | 41 min |
Nearby
Areal Flood Warnings in Kansas, 2021Every areal flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.